Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having black pigmentation on the facial skin. On medicine of diabetes. Used many de pigmentation creams

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I have been having black pigmentation on the facial skin for about 10 years after I started taking mediacation for Diabetes (My HbA1c is always less than 7) .

Tried all sun screens, depigmentation creams etc. I am also a chronic brochitis person for more than 10 years and inhales foracort regularly now, though I had been taking medicines to avoid breathing problems for the last 10 years.

I had deficiency of Vitamin D & B12 about 2 years ago and started taking supplementary. Both are normal for the last 6 months

What could be the reason for cheek black patches other than pigmentation due to sun. Skin doctor says laser therapy is the only option.

I do not expose myself in sun and stays inside Air conditioned room in the office during the last 30 years. I apply sunscreen sincerely each 2 1/2 hours if going out in sun (SPF50) (for last 5 years or so)

I suspected whether it is pallor due to Vit B12 absorption deficiency and is starting more of B12 ((Remylin D) from today, though I am sure excess B12 in blood does not guarantee adequate absorption ( may be due to my metformin intake for 12 years)

pl suggest what I need to do, as the skin doctors whomsoevr I have seen have studied only superficvial things and none of them seems to go in depth of the problem
Posted Sat, 7 Sep 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 2 hours later
Hello XXXX,

Welcome to Healthcare Magic and thank you for writing to us.
Diabetes itself causes a lot of skin changes, and if coupled with an underactive thyroid (hypothyroidism) skin pigmentation worsens.
Surely melasma then it will have little effect.

I would suggest injectable Vit B12 (intramuscular given in the upper arm, 1mg stat dose and every 3 months) rather than oral B12 that would guarantee absorption.

Sun exposure or sun damage is the common cause although other causes such as post inflammatory pigmentation, solar lentigines, or lichen planus requires exclusion by skin biopsy.

Use a mild cleanser for the skin.
Hydroquinone cream (HydroQ) or the combination Melacare cream can be tried.
The most effective is IPL (Intense Pulsed Light) therapy.
Lasers are also reported to be effective, although I do not have any experience with this.

If you need any more specific advice, a picture of the skin will be necessary.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Having black pigmentation on the facial skin. On medicine of diabetes. Used many de pigmentation creams 2 days later
Dear Doctor,

Thanks for your detailed reply.My Tsh is 2.05

I completed a course of intramuscular MET NEUROBIN about 6 months ago and my B12 is well within limits for the last 6 months @438 pg/ml.

I was only afraid of underabsorption of B12 due to METFORMIN & reduced the dosage since last 4 months from 3000 mg (which was taken by mistake for about 3 months) to 2000 mg per day. Now that also has been reduced to 1000 mg per day for the last 1 week and my sugar levels are continuing to be well within limits

My earlier Dermatologist opined that the pigmentation patches could be due to hair XXXXXXX also.

I have been using western brands non ammonia dyes only till today. For about 6 months I tried XXXXXXX and went back to LOREAL brand about 6 months ago.

The pigmentation patches are localised and it does not show all over the face with uniform intensity.

my patches are not similar to liver spots (lentigen?) , as I am dark south Indian.

As I am allergic to dust and auto immunal sneezing at times, it could be lichen planus. I shall get that checked, though these patches are only on my cheeks and chin for the last about 10 years.

I shall forward you a photograph in my next update.

Thanking you for your valued input.

Please suggest me whether I can continue daily application of DIPIWHITE cream, as it relieves the intensity of patches to a great extent temporarily.


Answered by Dr. Sujoy Khan 24 hours later
Brief Answer:
Yes, you continue on Depiwhite cream.

Detailed Answer:
Sorry for the delayed response as I was quite busy at work.

Depiwhite cream has hydroquinone, kojic acid, vitamin C among others and as such it is safe to use on the long run (about a month to XXXXXXX 6 weeks).

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Having black pigmentation on the facial skin. On medicine of diabetes. Used many de pigmentation creams 3 days later
Dear Doctor,

Thank you.

But I have been using DIPIWHITE for mote than 6 months now and thought I can continue for life time.

If i do not use it at least twice a week, my face will have thick blacl patches

pl advise what to do in that case

Answered by Dr. Sujoy Khan 2 hours later
Brief Answer:
Please continue using DEPIWHITE

Detailed Answer:
If stopping DEPIWHITE causes problems to recur immediately, you can continue to use this regularly indefinitely.

Try and see if you can have DEPIWHITE off periods (say after 1 year of use) for 1-2 weeks. This is to prevent sensitization to too many chemicals.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor